Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 221, NWS Birmingham, AL

July 1, 2002Lowndes County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 1, 2002, 6:55 PM CDT for Lowndes County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2002, 6:55 PM CDT (23:55 UTC)
Expired
Jul 1, 2002, 7:30 PM CDT
In force
35 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Lowndes County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1075 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1075 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

183 
WUUS54 KBMX 012355
SVRBHM
ALC085-020030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
655 PM CDT MON JUL 1 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOWNDES COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 730 PM CDT

* AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF MOSSES...MOVING SOUTH AT 5
  MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...FORT DEPOSIT.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3220 8656 3217 8677 3192 8675 3196 8649

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:09 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 1, 3:09 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
309 PM CDT MON JUL 01 2002

WEAK VORT MAX WILL TRACK ACROSS NORTH ALABAMA TONIGHT.  THUNDERSTORMS
ALREADY FIRING UP ACROSS EAST TENNESSEE AND NORTH GEORGIA...AND
EXPECT CONVECTION TO DEVELOP ACROSS NORTH ALABAMA AS THE AFTERNOON
PROGRESSES.  WET MICROBURST POTENTIAL IS HIGH...AND WILL LIKELY SEE
SOME STORMS BRIEFLY REACH SEVERE LIMITS. BEYOND TONIGHT...MODELS DO
NOT SHOW MUCH CHANGE IN THE SYNOPTIC PATTERN WITH UPPER RIDGE OVER
THE OHIO VALLEY AND UPPER TROF OVER CENTRAL FLORIDA.  ENOUGH MOISTURE
AND INSTABILITY FOR SCATTERED AFTERNOON THUNDERSTORMS ANYWHERE ACROSS
NORTH AND CENTRAL ALABAMA FOR THE NEXT FEW DAYS.   AVN MODEL STILL
SHOWING SOME MID LEVEL DRYING ACROSS THE TENNESSEE VALLEY REGION ON
THURSDAY AND FRIDAY...AND WILL FORECAST SLIGHTLY LOWER POPS IN THIS
REGION. MRF BRINGS AN EASTERLY WAVE ACROSS THE NORTHERN GULF DURING
THE WEEKEND...WITH A GRADUAL INCREASE IN DEEPER MOISTURE ACROSS
AREA.  HOW MUCH THIS GULF SYSTEM WILL AFFECT OUR WEATHER IS
UNCLEAR...AND WILL KEEP POPS IN THE CHANCE CATEGORY.

HIGHS/LOWS WILL SEE LITTLE VARIATION DURING THE WEEK WITH READINGS
NEAR NORMAL.

HSV 70 91 70 91/ 20 30 20 30
BHM 70 91 70 91/ 20 30 20 30
MGM 71 91 71 91/ 20 30 20 30

.BHM...NONE.

58

In the hours before

Special weather statement, Jul 1, 1:33 PM CDT, 5 hours 22 minutes before
ALZ001>050-012030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
133 PM CDT MON JUL 01 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

WARM...MOIST...AND UNSTABLE GULF AIR WILL REMAIN ACROSS THE FORECAST
AREA THROUGH THIS EVENING.  WITH ABUNDANT MOISTURE IN PLACE AND
DAYTIME HEATING...THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS
THE ENTIRE FORECAST AREA THIS AFTERNOON.  LOCALLY HEAVY RAIN...
FREQUENT LIGHTNING...AND GUSTY WINDS MAY ACCOMPANY SOME OF THE
STRONGER STORMS.  ONE THING TO NOTE...THESE STORMS WILL GENERALLY BE
MOVING TO THE WEST SOUTH WEST AROUND 10 TO 15 MPH.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ON
ALERT FOR THE POSSIBILITY OF SEVERE WEATHER THIS AFTERNOON AND
EVENING.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...5
BIRMINGHAM...5
MONTGOMERY...5

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 4:24 PM CDTSevere Thunderstorm WarningBMXDeKalb, Jackson, Marshall51 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.